Alert archive / Missouri / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 15, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 28, 2021, 1:14 PM CDT for Carter County, Ripley County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 1:14 PM CDT (18:14 UTC)
- Expired
- Apr 28, 2021, 1:42 PM CDT
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carter County, MO, Ripley County, MO
The radar
The Paducah radar (KPAH), 182 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted.
343
WUUS53 KPAH 281814
SVRPAH
MOC035-181-281900-
/O.NEW.KPAH.SV.W.0015.210428T1814Z-210428T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
114 PM CDT Wed Apr 28 2021
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Carter County in southeastern Missouri...
Northern Ripley County in southeastern Missouri...
* Until 200 PM CDT.
* At 113 PM CDT, severe thunderstorms were located along a line
extending from near Ellington to 6 miles west of Hunter to near
Handy to 8 miles northwest of Doniphan, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Van Buren, Ellsinore, Budapest, Hunter and Grandin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.
If on or near Lake Wappapello, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3685 9106 3709 9109 3710 9096 3705 9096
3705 9073 3700 9073 3700 9071 3697 9072
3697 9070 3693 9070 3693 9068 3689 9068
3688 9066 3681 9066 3681 9063 3669 9063
3666 9099 3674 9110
TIME...MOT...LOC 1813Z 253DEG 26KT 3716 9102 3688 9097 3676 9101 3668
9095
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
SMITH2 follow-up statements
609
WWUS53 KPAH 281834
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
134 PM CDT Wed Apr 28 2021
MOC035-181-281900-
/O.CON.KPAH.SV.W.0015.000000T0000Z-210428T1900Z/
Carter MO-Ripley MO-
134 PM CDT Wed Apr 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN CARTER AND NORTHEASTERN RIPLEY COUNTIES...
At 134 PM CDT, severe thunderstorms were located along a line
extending from near Piedmont to near Ellsinore to near Brush Arbor,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ellsinore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3704 9080 3704 9073 3697 9072 3696 9070
3693 9070 3692 9068 3689 9068 3687 9066
3681 9066 3680 9065 3680 9062 3679 9067
3680 9073 3685 9079 3693 9083
TIME...MOT...LOC 1834Z 251DEG 27KT 3716 9075 3689 9075 3685 9071
HAIL...0.75IN
WIND...60MPH
$$
SMITH251
WWUS53 KPAH 281842
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
142 PM CDT Wed Apr 28 2021
MOC035-181-281852-
/O.CAN.KPAH.SV.W.0015.000000T0000Z-210428T1900Z/
Carter MO-Ripley MO-
142 PM CDT Wed Apr 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARTER AND
NORTHEASTERN RIPLEY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Paducah.
LAT...LON 3704 9080 3704 9073 3697 9072 3696 9070
3693 9070 3692 9068 3689 9068 3687 9066
3681 9066 3680 9065 3680 9062 3679 9067
3680 9073 3685 9079 3693 9083
TIME...MOT...LOC 1839Z 253DEG 26KT 3717 9070 3690 9070 3686 9066
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:25 PM CDT, 49 minutes earlier.
Area forecast discussion, Apr 28, 12:25 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1225 PM CDT Wed Apr 28 2021
.UPDATE...
Updated aviation discussion for the 18Z TAFs.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 258 AM CDT Wed Apr 28 2021
The next 24-36 hours of the forecast will be rather unsettled as
waves of precipitation move northeast across the CWA. The radar
mosaic is already lit up with showers and storms to our southwest
and some of this activity is heading our way.
Looking at all of the available latest short term model guidance,
showers and scattered thunderstorms will be overspreading the area
from southwest to northeast this morning. It is difficult to discern
whether there will be a lull in the activity or not during the
afternoon but given the amount of moisture in place and an active
southwesterly flow pattern over us, scattered convection is likely
at any time really. However, by this afternoon, the main axis of
heavier rain and storms will likely be tied to a front to our west.
Models have been advertising this for several days now. Some of this
activity will likely move into northern and western parts of the
area later on in the afternoon/evening and this is handled well in
the grids right now with categorical PoPs, with lesser PoPs east and
southeast.
Tonight and into early Thursday, the front will slowly slide
eastward and result in widespread convection across the entire area.
There are still timing differences with the speed of the front so
PoPs will need to be adjusted with time. Most of the guidance
clears the rain out of the area late Thursday afternoon and evening.
Needless to say, we have highly anomalous moisture content over the
area with PWs off the chart and integrated water vapor transport
only increases over time over our area, so heavy rainfall will be a
high threat. The problem will be picking out the main corridors of
heaviest QPF which will be difficult at best. This type of setup
will likely yield multiple bands of heavy rain. The latest QPF from
WPC depicts this idea. Looking at things from a broader perspective,
the rain will likely have the highest residence time in the far
western and possibly northern portions of the the CWA. This has been
the trend now for multiple days in a row. However, as the front
slides east tonight into Thursday, the chances of the heavier
rainfall will shift eastward. This lines up well with WPCs excessive
rainfall outlook which has a good chunk of our area in the Slight
Risk with a small portion of southeast MO clipped in the Moderate
risk. The rates at which the rain could be coming down is
concerning, especially for the hilly terrain across SEMO.
Looking at the 24 QPF from the HREF ensemble probabilities along
with the NBM 24 hr QPF 95th percentile, 2 to 4 inches of rain
appears likely at this time. The highest totals (3 to 4 inches)
across southeast MO, southern IL and southwest IN, with 2-3 inches
more likely across west KY. Localized higher amounts will be likely
as is always the case with scenarios like this, due to the
convective nature along with expected training of cells. To add to
this, if pockets of instability can develop, we could have a few
strong storms, given the 30-40kts of 0-6km bulk shear which may help
to produce some organized storm structure. We continue to be
outlooked in a marginal risk for strong to possible severe storms.
No plans to extend the FFA at this point but will have day shift
analyze that need, especially given the fact that any potential
flooding in the areas not in the current flood watch, will likely
develop later in time.
.LONG TERM...(Friday through Tuesday)
Issued at 258 AM CDT Wed Apr 28 2021
The main forecast concern in the long term is with the return chance
for showers and some thunderstorms as we head into the first part of
next week. While the finer details will need to be worked out in the
coming days, confidence in the overall synoptic pattern is growing.
In the wake of the mid week system, dry conditions are forecast from
Friday into the weekend as high pressure takes control. In the upper
levels, a western ridge and eastern trough should yield northwest
flow across the forecast area initially. The upper flow is forecast
to flatten by late in the weekend, then turn more southwesterly
early next week as a western trough and eastern ridge develop.
Yesterday, the GFS was an outlier with respect to its phasing of
northern and southern stream energy later this week, its evolution
into early next week, and the overall impact on the chance for rain.
Over the past 24 hours, the GFS has trended towards the split stream
scenario in the ECMWF and CMC, and thus maintains an upper low over
northern Mexico and Texas through the weekend.
This energy is forecast to pivot northeast towards the area to yield
the return chance of rain by late Sunday, Sunday night, and Monday.
The model consensus brings additional shortwave energy into the West
Coast over the weekend and streams it into the Plains by Tuesday. As
a result, the potential for showers and thunderstorms will persist
through much of the first half of next week.
Temperatures will start off the long term below normal, but then
moderate to above normal over the weekend and into early next week.
Highs are forecast to warm from near 70 on Friday back to near 80
degrees by early next week. Lows should warm from the upper 40s
Friday night into the lower 60s early next week.
&&
.AVIATION...
Issued at 1225 PM CDT Wed Apr 28 2021
Areas of mvfr cigs continue to float around the region as of 17z,
with a more significant area of lower cigs and vsbys in
thunderstorms over south central Missouri. The main attention will
be on the thunderstorm potential this afternoon, which will increase
as daytime heating destabilizes the atmosphere. Amendments will be
issued as needed if ifr conditions or gusty winds become likely in
storms.
Widespread showers are expected tonight, along with isolated
thunder. The vsbys and cigs will be variable as pockets of heavy
rain transit the region. The tafs have mvfr conditions, which will
be an average. IFR cigs will become more likely Thursday morning as
the cold front moves into se Missouri and srn Illinois.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for ILZ075>078-080>094.
MO...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for MOZ076-086-087-100-107>112-114.
IN...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for INZ081-082-085>088.
KY...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for KYZ003>005-007-010-014-015-018>020.
&&
AVIATION...MYHazardous weather outlook, Apr 28, 3:20 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 320 AM CDT Wed Apr 28 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 320 AM CDT Wed Apr 28 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Showers and thunderstorms are expected today into tonight. There is the potential for multiple rounds of moderate to heavy rainfall, especially along and north and west of the Ohio River, where a flash flood watch remains in effect from this afternoon through early Thursday evening. A few of the storms could be strong today and tonight, with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue to bring the potential for moderate to heavy rainfall during the day on Thursday. A flash flood watch remains in effect through early Thursday evening. After a lull in thunderstorm activity on Friday into the weekend, the chance for thunderstorms returns early next week. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but spotters are urged to report any flooding later today through Thursday.
In the hours before
Special weather statement, Apr 28, 10:57 AM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service PADUCAH KY 1057 AM CDT Wed Apr 28 2021 MOZ076-086-087-100-107>112-114-281900- Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler- Stoddard-Scott-Mississippi-New Madrid- Including the cities of Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1057 AM CDT Wed Apr 28 2021 ...Strong storms possible between Noon and 2 PM CDT over southeast Missouri... A line of strong storms developed earlier this morning and continue to move across the southern border of Missouri, traveling east between 40 and 50 mph. These storms will be capable of producing damaging winds, flash flooding, and even a tornado. If you are planning travel or live in southeast Missouri early this afternoon, be watchful for rapidly changing weather conditions. The storms have had a history of producing some wind damage, as well as torrential rainfall between two and three inches in less than an hour, causing flash flooding, especially in hilly terrain or poorly drained areas. If these storms continue to maintain their strength and speed, the leading edge will move near a Van Buren to Gatewood line by Noon,a Greenville to Poplar Bluff line by 1 pm, and finally to Cape Girardeau and New Madrid Missouri by 2 pm. Remain weather aware and make sure that you can get weather from multiple sources. If a warning is issued, be sure to seek shelter as soon as possible. Smith
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:19 AM CDT | River Flood Warning | PAH | Wayne | 23 hr |
| Apr 28, 12:35 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 40 min |
| Apr 28, 1:32 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 43 min |
| Apr 28, 2:04 PM CDT | Flash Flood Warning | PAH | Wayne | 107 min |
| Apr 28, 2:15 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 45 min |
| Apr 28, 2:38 PM CDT | Flash Flood Warning | PAH | Butler, Ripley | 117 min |
| Apr 28, 2:39 PM CDT | Special Weather Statement | PAH | Butler, Stoddard | 51 min |
| Apr 28, 3:26 PM CDT | Special Weather Statement | PAH | Scott, Stoddard | 49 min |
| Apr 28, 3:47 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Scott, Stoddard | 28 min |
| Apr 28, 3:56 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Scott, Stoddard | 49 min |
| Apr 28, 4:10 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 30 min |
| Apr 28, 4:29 PM CDT | Special Weather Statement | PAH | Mississippi | 46 min |
| Apr 28, 4:33 PM CDT | Flash Flood Warning | PAH | Mississippi, New Madrid | 95 min |
| Apr 28, 4:55 PM CDT | Areal Flood Advisory | PAH | Mississippi | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.